Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 25, 2014, 08:23:29 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 631834
  • Total Topics: 47835
  • Online Today: 293
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Question regarding living with Ulcerative Colitis and HIV?  (Read 1026 times)

0 Members and 1 Guest are viewing this topic.

Offline Delby

  • Member
  • Posts: 108
Hi everyone,

Its been a while since i last posted. Had a lot going on re my health. I've been really struggling with my Ulcerative Colitis. Funnily enough, i seem to be having more day to day issues with my UC than HIV. I was diagnosed as having Pan-Ulcerative Coliits, the worst form of it as it extends throughout the whole colon. This was about 2 yrs ago. Anyway, since then i have been on Asacol 3 x per day and have just finished a high dose ,12 week course of Steriods (Prednisolone). Unfortunately the steriods didn't work and i am still suffering from daily diarrhea and urgent bowel movements. It is making my life a misery as it really effects the quality of living. I've had constant diarrhea from my UC for over 2 yrs now and its taking its toll on me more mentally than anything else.

Anyway, my question is, the Dr has suggested that since i was a poor responder to the steriods that the next line of therapy is Azathiopine. Now Azathiopine (also known as Azasan and Imuran) is an immunosuppressant. I am obviously very reluctant to go on them due to the fact that they are immunosuppressants. However, i am running out of options as the next port of call is surgery to remove my colon and perform a colostomy. Not pleasant to defecate in a bag attached to your abdomen and also a very serious surgery.

Has anyone got any experience about using Azathiopine or any advice?

Really feeling dispirited since my colonoscopy yesterday as this is a really 'shitty' way to live at the moment.

Thanking anyone in advance.

???

Online Ann

  • Administrator
  • Member
  • Posts: 28,134
  • It just is, OK?
    • Num is sum qui mentiar tibi?
Re: Question regarding living with Ulcerative Colitis and HIV?
« Reply #1 on: May 12, 2009, 08:24:27 AM »
Hi Delby,

I'm sorry, but I don't know anything about UC. I DO know about chronic diarrhea though, and believe me, I feel your pain. They've decided that I've got hiv related chronic diarrhea and the only thing that works for me to keep it under control (and allow me to leave the house!) is daily dihydrocodeine. I hate having to take it, but it does work. I have to be careful to take regular breaks so my tolerance level doesn't go up. I can't take Imodium, it makes me permanently nauseous. :P

I don't know if codeine would work for you, but it might be something to discuss with your doctor.

Hang in there. What you're going through sounds terrible and hopefully this new drug will work wonders for you.

Hugs,
Ann
Condoms are a girl's best friend

Condom and Lube Info  



"...health will finally be seen not as a blessing to be wished for, but as a human right to be fought for." Kofi Annan

Nymphomaniac: a woman as obsessed with sex as an average man. Mignon McLaughlin

HIV is certainly character-building. It's made me see all of the shallow things we cling to, like ego and vanity. Of course, I'd rather have a few more T-cells and a little less character. Randy Shilts

Offline minismom

  • Member
  • Posts: 2,605
  • Quocumque jeceris stabit
Re: Question regarding living with Ulcerative Colitis and HIV?
« Reply #2 on: May 12, 2009, 01:42:10 PM »
I was diagnosed with UC when I was 18.  I was quickly re-diagnosed with Toxic Collitus then colon cancer.  I had an illeostomy done just after I graduated from highschool.  I, too, was on high doses of Prednisone (6 pills 2x/day for 3mths, then IV prednisone for 2mths, back to oral for a 2mth walk-down)  I hated every minute of it. They didn't do much in way of helping. All they did was make me jumpy and wanted to eat everything in sight.  Unfortunately, I was NPO and out of luck. I totally feel your pain and frustration.

Has anyone spoken to you about switching to a low-residue diet?  I found that helped a bit and gave my poor system a rest.  Also, when was your last scope and biopsy?  I had them every month for 18mths even after my surgery :-\.  If it's been a while, you may want to speak to your gastrointerologist about having one done.  And, have you been tested for Crohn's Disease?  This can also effect the system, but is found in the small intestine (I'm pretty sure).

I hope you find answers and relief soon.  UC can be very debilitating.  I wish you health and peace.

Mum
www.watoto.com
www.MotherBearProject.org
"Whichever way you throw me, i will stand"
"Don't worry about the world coming to an end today...it's already tomorrow in Australia"  Charles Schultz

Offline tommy246

  • member
  • Member
  • Posts: 435
Re: Question regarding living with Ulcerative Colitis and HIV?
« Reply #3 on: May 12, 2009, 02:24:13 PM »
My wife has it and just been in hospital 3 times in 18 months each time for 3 or 4 weeks. She was on steroids and in the end they took her spleen out due to her destroying her red blood cells and  since then things have picked up 18 months clear.She eats a healthy mediterenean diet ,only the odd glass of wine ,loads of natural bio yogurt takes two immurel tablets daily and 6 clavesal she is doing well with no real side effects.I am convinced stress brings on the attacks she also says time of year effects her usually going from spring to summer.i forgot to say she is hiv neg.
jan 06 neg
dec 08 pos cd4 505 ,16%, 1,500vl
april 09 cd4 635 ,16%,60,000
july 09 ,cd4 545,17%,80,000
aug 09,hosptal 18days pneumonia cd190,225,000,15%
1 week later cd4 415 20%
nov 09 cd4 591 ,vl 59,000,14%,started atripla
dec 09  cd4 787, vl 266, 16%
march 2010  cd4 720 vl non detectable -20  20%
june 2010  cd4  680, 21%, ND

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.